Fentanyl: What Is a Lethal Dosage?

Fentanyl is a powerful opioid drug with a primary medical use for the control of moderate to severe pain.

Fentanyl is an extremely potent narcotic drug that can be administered as a transdermal patch, injected, or taken in pill or liquid form. It is marketed under brand names like Duragesic or Actiq, and these medicinal products contain extremely small amounts or significantly diluted forms of the drug.

What Is the Lethal Dose of Fentanyl?

Fentanyl is an effective—and extremely potent—medication that may be prescribed for severe and/or chronic pain. It should only be used under the careful supervision of a medical professional.

Unfortunately, misuse of both Rx fentanyl and illicitly manufactured fentanyl is common, and the super-potent opioid has made its way into many street drugs causing overdoses in record numbers.

Because of the proliferation of fentanyl and its role in the overdose epidemic, many people wonder what a lethal dose is.

There is no easy answer to this, and one dose that may fatal for one person may not be fatal for another. The bottom line is ANY misuse of fentanyl (knowingly or unknowingly) has the potential to cause a fatal overdose.

We’ll discuss why fentanyl is so dangerous in this article.

Effects of Fentanyl

Fentanyl’s mechanism of action is believed to primarily involve its ability to act as an opioid agonist, which means that the drug readily attaches to neurons in the central nervous system that are specialized for neurotransmitters like enkephalins and endorphins.

These substances are often referred to as endogenous opiates because they have a similar chemical structure to opiate drugs. Because the neurons in the brain that are specialized for these endogenous opiates substances are ready-made for synthetic drugs like fentanyl, these drugs are very efficient at controlling pain, reducing stress, increasing sedation, and lessening anxiety.

They slow down the actions of the neurons in the brain and spinal cord. Because the brain is the control center for nearly every important bodily function, slowing the functioning of the brain also results in slowing the actions of other organs, such as the heart, lungs, kidneys, etc., as well as reducing the ability to engage in voluntary actions, such as walking, talking, and even thinking.

Many drugs classified as opiate drugs or narcotic medications are classified as Schedule II controlled substances by the Drug Enforcement Administration (DEA), and fentanyl is a Schedule II controlled substance.

Despite their medical uses, these drugs have a high probability for abuse and are likely to produce physical dependence in people who take them on a regular basis for more than a few weeks.

The addictive properties of these drugs are due to their major mechanism of action as well as their ability to affect the actions of other neurotransmitters in the brain like dopamine.

Fentanyl Overdose Symptoms

The signs and symptoms that occur in individuals who have overdosed on fentanyl can consist of:

  • Extreme drowsiness, lethargy, lightheadedness, or dizziness.
  • Marked difficulty with balance, difficulty with walking, and decreased motor coordination.
  • Complaints of nausea and vomiting.
  • Significant mental status changes that often include slurred speech, decreased speed of thought (that can be observed by extremely slow rates of speech), confusion, irrational actions, and/or aggressiveness.
  • Pinpoint eye pupils and/or bluish or purplish lips, hands, feet, fingernails, and/or toenails.
  • Noticeably slowed or shallow breathing (In some cases, people may stop breathing or produce gurgling noises.).
  • A marked reduction in blood pressure and heart rate.
  • Becoming unconscious or comatose.

The lethal effects that occur because of fentanyl overdose are most often due to significant respiratory suppression or the complete halting of breathing as a result of the central nervous system depressant effects of the drug.

What to Do If Someone Has Overdosed on Fentanyl

If one suspects that someone has overdosed on fentanyl, there are several actions that should be taken:

  • Contact medical emergency services (call 911) immediately.
  • Do not attempt to perform CPR or administer any medications unless you are trained to do so.
  • If the person is still breathing, roll them on their side so they will not choke if they vomit.
  • Trained individuals can place the person in the standard recovery position and ensure that the person’s airways are free of obstructions.
  • Do not administer any fluids. Just stay with the person and make sure they are breathing until help arrives.
  • Individuals trained to administer naloxone can save the person’s life if the drug is available. Naloxone (brand name: Narcan) is an opioid antagonist medication that immediately attaches to the opioid receptors in the brain when administered, removes any opioid drugs that are attached to those receptor sites, and initiates an immediate withdrawal response. If naloxone can be administered quickly enough, a potentially fatal situation can be avoided. Some communities are offering training in administration of the drug.

Fentanyl is an extremely potent opioid drug. Individuals can experience potentially fatal effects from extremely small amounts of the drug. If fentanyl is taken in conjunction with other opiates, its lethal dose is even smaller.

You aren't alone. You deserve to get help.
We are here to help you get clean and learn how to stay that way. Take a step back from your life and get the help you need at our premier drug and alcohol addiction center. Nestled in the countryside 1.5 hours from Memphis, Oxford gives you the support you need in a calm and beautiful setting.